In the last century it was also believed that certain medicines could adversely affect potency. Roubaud described how in the treatment of tuberculosis with iodine vapour he saw four cases of impotence develop. Saltpetre also acquired a bad reputation. The use of bromide compounds mainly affected sexual desire. Camphor dulled the sensi­tivity of the genitalia.

Today it is mainly medication for lowering blood pressure and psychoactive drugs that have a bad name. The same applies to a num­ber of drugs to counter arrhythmia, Parkinson’s disease, certain medi­cation prescribed for excessive stomach acid production and drugs used in treating prostate cancer. Some of the drugs mentioned adversely affect the desire for sex, others impede the stiffening of the erectile tissue compartments in the penis or lead to a ‘dry’ climax, meaning that sperm is forced into the bladder. Doctors call this phenomenon retrograde ejaculation. It is always worthwhile discussing with the prescribing doctor whether alternative medication is available.

Within the medical profession itself there is an ongoing debate about whether it is or is not advisable to point out possible unwelcome side-effects to patients before medication treatment starts, especially with side-effects of a sexual nature. It is desirable to ask about the pa­tient’s sex life before starting treatment, so that the patient knows that the doctor is prepared to discuss the subject. Apart from that, it is a way of establishing whether or not the man has problems in this area. If it is necessary later to check whether there is a possible connection between sexual problems and the drug, this information can be useful.

On the other hand it is not fanciful to suggest that even the men­tion of, for instance, possible erection problems when using medica­tion to counter high blood pressure, may become a self-fulfilling prophecy. These days, however, patients read the package inserts and ask questions on their own initiative about possible side-effects. In such a case the doctor will point out that these phenomena are quite rare, and it is impossible to predict who will suffer from them. As has been said, in the event of side-effects it is sensible to confer.

Yet it still happens that patients make a connection between their sexual problems and the drugs they are taking, but do not dare to raise the subject. They may even discontinue taking the medication without telling their doctor. Because, say, their blood pressure is not dropping sufficiently, they are prescribed a higher dosage or more medication, which they still do not take, and so on. . . Asking about sexual side – effects now and again in check-ups can provide an opening for a full discussion, and will undoubtedly benefit the patient’s adherence to the treatment.